We study the asymptotics for the lengths LN(q) of the instability tongues of Hill equations that arise as iso-energetic linearization of two coupled oscillators around a single-mode periodic orbit. We show that for small energies, i.e. q→0, the instability tongues have the same behavior that occurs in the case of the Mathieu equation: LN(q)=O(qN). The result follows from a theorem which fully characterizes the class of Hill equations with the same asymptotic behavior. In addition, in some significant cases we characterize the shape of the instability tongues for small energies. Motivation of the paper stems from recent mathematical works on the theory of suspension bridges.

On the instability tongues of the Hill equation coupled with a conservative nonlinear oscillator / Marchionna, C.; Panizzi, S.. - In: JOURNAL OF MATHEMATICAL ANALYSIS AND APPLICATIONS. - ISSN 0022-247X. - 479:2(2019), pp. 2139-2164. [10.1016/j.jmaa.2019.07.045]

On the instability tongues of the Hill equation coupled with a conservative nonlinear oscillator

Panizzi S.
2019

Abstract

We study the asymptotics for the lengths LN(q) of the instability tongues of Hill equations that arise as iso-energetic linearization of two coupled oscillators around a single-mode periodic orbit. We show that for small energies, i.e. q→0, the instability tongues have the same behavior that occurs in the case of the Mathieu equation: LN(q)=O(qN). The result follows from a theorem which fully characterizes the class of Hill equations with the same asymptotic behavior. In addition, in some significant cases we characterize the shape of the instability tongues for small energies. Motivation of the paper stems from recent mathematical works on the theory of suspension bridges.
On the instability tongues of the Hill equation coupled with a conservative nonlinear oscillator / Marchionna, C.; Panizzi, S.. - In: JOURNAL OF MATHEMATICAL ANALYSIS AND APPLICATIONS. - ISSN 0022-247X. - 479:2(2019), pp. 2139-2164. [10.1016/j.jmaa.2019.07.045]
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11381/2862826
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 1
  • ???jsp.display-item.citation.isi??? 1
social impact